|Facial Wasting is starting
May 11, 2012
I am a gay black male. I am on Truvada and Isentress for nearly two years. My CD4 count is 460. I am undetectable. I have put about 10 lbs during this period, but I have noticed that I am starting to lose fat in my face. I am scared. I do not know what to do. I heard blacks are more prone to facial wasting. What can I do??
| Response from Dr. Pierone
Hello, and thanks for posting.
I have not seen any studies that indicate blacks are more likely to develop facial wasting and my sense is that they may be less likely to develop facial lipoatrophy. Our team was involved in a clinical trial of Sculptra to determine if this treatment was safe in men and women of color (it was). We had some challenges finding black patients with facial lipoatrophy to enroll in the trial even though we take care of many African-American patients in our clinics.
Even though the regimen you are on is less likely than others to produce facial wasting, it still may occur and there are treatment options.
One idea would be to consider changing to a cocktail that does not contain a nucleoside analogue. Although protease inhibitor based treatment is linked to higher cholesterol levels and diabetes mellitus, there does seem to be some protection from fat loss in the face and subcutaneous tissues. Another thought would be to change to a combination that does not contain nukes or protease inhibitors. There are few studies so far, but this approach has potential merit. An example would be a combination of Isentress and Intelence.
Facial lipoatrophy has been shown to improve from treatment with facial fillers like Sculptra and Radiesse. These products are injected into the face and restore facial volume and a more youthful appearance. There are patient assistance programs to help cover the cost of these therapies as well.
I hope this information helps and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.